Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Charleston, WV

May 2, 2003Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2003, 6:14 PM EDT for Jackson County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 6:14 PM EDT (22:14 UTC)
Expired
May 2, 2003, 7:15 PM EDT
In force
61 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Jackson County, OH

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

397 
WUUS51 KRLX 022214
SVRRLX
OHC079-022315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST OHIO...

* UNTIL 715 PM EDT...

* AT 609 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTH OF BEAVER...OR ABOUT 11 MILES EAST OF
  WAVERLY...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...JACKSON...OAK HILL AND
  WELLSTON.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 8277 3898 8281 3886 8251 3913 8250

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 2, 2:45 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT FRI MAY 2 2003

********************************************************************
245 PM EDT FRI MAY 2003

...TONIGHT AND SATURDAY...
COLD FRONT DRAPPING ACROSS THE NORTHWESTERN PORTION OF THE CWA KEEP
COOL MOIST UNSTABLE WEATHER ACROSS THE REGION.  WILL NOT BE ABLE TO
SEE SIGNIFICANT CLEARING OUT OF CLOUDS DURING THIS TIME PERIOD.
UPPER LEVEL TROUGH WILL KEEP THE MENTION OF PRECIPITATION...ALBEIT
LIGHT ACROSS THE AREA FOR SATURDAY.  THIS IS THE FEATURE THAT THE
GFS HAD TRIED TO MAKE A CLOSED LOW OUT OF IN PREVIOUS DAYS.

...SATURDAY NIGHT THROUGH MONDAY NIGHT...
ETA/GFS A LITTLE SLOWER WITH WEAKLY AMPLIFIED TROUGH DIVING
SOUTHEAST ACROSS AREA...BRINGING IT THROUGH SAT NIGHT.  LOW CLOUDS
ALSO LOOK AS IF THEY WILL HANG AROUND A BIT LONGER SATURDAY NIGHT AS
WELL.  AFTER COORDINATION WITH SURROUNDING OFFICES HAVE LINGERED A
LOW CHANCE INTO EARLY SATURDAY NIGHT ALONG MTNS.

DRIER AIR SHOULD WORK IN BRIEFLY ON SUNDAY AND ALLOW FOR SUNSHINE
BEFORE NEXT SYSTEM ARRIVES.  MODELS CONTINUE TO SHOW WARM FRONT
PUSHING INTO SOUTHWESTERN ZONES LATE SUNDAY NIGHT WITH ETA STILL
FASTER THAN GFS.  BOTH MODELS GIVING QPF VALUES IN EXCESS OF A HALF
INCH OVER LARGE AREAS BUT FEEL THIS IS OVERDONE WITH
EAST/SOUTHEASTERLY FLOW AND UPPER RIDGE.  WILL CONTINUE CHANCE POPS
AND INCREASE A BIT ACROSS SOUTHWEST TO 40.  AS FRONT MOVES THROUGH
MONDAY POPS INCREASE ACROSS NORTHEAST.  SHOULD SEE A MIN IN POPS
FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT.

...TUESDAY THROUGH NEXT FRIDAY...

KEPT HIGH CHANCE POPS TUESDAY AND TUESDAY NIGHT.  NEXT DRY PERIOD
SEEMS TO BE ON THURSDAY THROUGH THE END OF THE WORK WEEK.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

KF/HC/ELW
********************************************************************
1028 AM EDT FRI MAY 2 2003
...MORNING UPDATE DISCUSSION...

WILL DO A QUICK UPDATE TO TAKE OUT MORNING WORDING IN FORECAST
ZONES.  AS PREVIOUS ZONE ISSUANCE...KEPT THE MENTION OF
THUNDERSTORMS OUT OF OUR NORTHWESTERN MOST ZONE GROUPING.  AT
14Z...THE FRONTAL ZONE JUST TO OUR NORTHWEST...ABOUT TO ENTER THE
CWA.  WILL KEEP HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST...ESPECIALLY
WITH ONGOING CONVECTION ACROSS CENTRAL AND EASTERN KENTUCKY.

.END/ KF
********************************************************************
330 AM EDT FRI MAY 2 2003

NR 07Z FRONTAL ZONE NR PIT-CMH-DAY-BMG-FAM.  UNFORTUNATELY WINDS
TURNING NE BEHIND FRONT SPELLS TROUBLE FOR US TONIGHT AND SATURDAY
IN TERMS OF GETTING RID OF LOW LEVEL MOISTURE.  NOT YOUR SIMPLE
FRONTAL PASSAGE HERE.

FIGURING ON MORE SUN INTO 14-15Z FOR AT LEAST WRN LOWLANDS...WITH
MORE CLDS IN MTNS AND N-W OF PKB.  WENT A BIT HIGHER ON MAX TEMP AS
A RESULT IN HTS-CRW VCNTY.  MID LEVEL FLOW ARND 25 TO 30 KTS NOW...
SEEMS TO WEAKEN THIS AFTERNOON.  FIGURING ON BEST CHANCE OF THUNDER
S AND E OF HTS-CRW-CKB.  NOT OVERLY EXCITED ABOUT SEVERE WX...BUT
STILL A SLIGHT CHANCE IN THE EAST AND SOUTH. REMOVED THUNDER FROM
PKB AND PORTIONS OF SE OH. WILL LOWER POPS INTO CHANCE WITH HIGH IN
S COMPARED TO NW.

PICTURING LINGERING CLDS AND POSSIBLE LIGHT SHOWERS OR EVEN DRIZZLE
OVERNIGHT TONIGHT IN WEAK FLOW...WITH LOWERING DEW POINTS MAINLY IN
SE OHIO AND MID OHIO VALLEY ARND PKB.

ANOTHER MID LEVEL TROF PASSING DURING SATURDAY AFTERNOON.  WILL HAVE
TO MENTION AT LEAST A 30 POP FOR SRN COUNTIES WHERE LOW LEVEL
MOISTURE
WILL REMAIN HIGHER COMPARED TO THE NORTH.

SUNDAY STILL DRY...BUT CONCERNED ABOUT SPEED OF RETURN MOISTURE WITH
WARM FRONTAL ZONE.  WILL INSERT SHOWERS BACK EARLIER...ARRIVING
SUNDAY NIGHT INSTEAD OF MONDAY.

NO SIGNIFICANT CHANGES MADE AT THIS TIME TO THE MONDAY THRU THURSDAY
PERIODS.

BATTY + CL
********************************************************************

900 PM EDT THU MAY 1 2003

HAVE LET SEVERE THUNDERSTORM WATCH EXPIRE.  NO OTHER CHANGES TO THE
FORECAST AS THE NEXT WAVE OF SHOWERS AND THUNDERSTORMS WILL BE
COMING THROUGH WITHOUT THE SUN TO POWER THEM UP.

AAR
********************************************************************
Hazardous weather outlook, May 2, 3:55 PM EDT, 2 hours 19 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-022200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THIS AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE DIRECTED TOWARDS
SOUTHEAST OHIO...NORTHEASTERN KENTUCKY...AND WESTERN PORTIONS OF
VIRGINIA AS WELL AS EXTREME WESTERN WEST VIRGINIA.  LATER THIS
EVENING...THE GREATEST CHANCE OF CONVECTION WILL SHIFT EASTWARD
TOWARDS THE CENTRAL LOWLANDS AND MOUNTAINS OF WEST VIRGINIA.  WE
CONTINUE TO MONITOR THE APPROACHING POSSIBLY SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BATTY

In the hours before

Special weather statement, May 2, 6:10 PM EDT, 4 minutes before
OHZ083-084-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT FRI MAY 2 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG COMPLEX OF THUNDERSTORMS WILL BE MOVING INTO VINTON AND
JACKSON COUNTIES IN OHIO BY 6:15 PM.  SMALL HAIL...WIND GUSTS IN
EXCESS OF 40 MPH AND DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THIS
COMPLEX.  RAINFALL RATES CLOSE TO ONE INCH PER HOUR WILL ALSO BE
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.